Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Sioux Falls, SD

May 5, 2007Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2007, 8:11 PM CDT for Woodbury County, Iowa. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2007, 8:11 PM CDT (01:11 UTC)
Expired
May 5, 2007, 9:15 PM CDT
In force
64 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:33 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060111
SVRFSD
IAC193-060215-
/O.NEW.KFSD.SV.W.0073.070506T0111Z-070506T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 915 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTH OF HORNICK...OR ABOUT 42 MILES SOUTHWEST OF IDA
  GROVE...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORNICK AROUND 840 PM CDT...
  ANTHON AROUND 905 PM CDT...
  MOVILLE AROUND 910 PM CDT...
  CORRECTIONVILLE...PIERSON AROUND 915 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
NORTHWEST IOWA.

LAT...LON 4222 9613 4223 9569 4257 9576 4256 9612

$$

08
2 follow-up statements
000 
WWUS53 KFSD 060136
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT SAT MAY 5 2007

IAC193-060215-
/O.CON.KFSD.SV.W.0073.000000T0000Z-070506T0215Z/
WOODBURY IA-
836 PM CDT SAT MAY 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN WOODBURY COUNTY...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTH OF HORNICK...OR ABOUT 35 MILES SOUTHEAST OF
SIOUX CITY...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   HORNICK AROUND 900 PM CDT...
   OTO...DANBURY AROUND 910 PM CDT...
   ANTHON AROUND 915 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
NORTHWEST IOWA.

LAT...LON 4222 9613 4223 9569 4257 9576 4256 9612

$$

08
000 
WWUS53 KFSD 060215
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SAT MAY 5 2007

IAC193-060226-
/O.EXP.KFSD.SV.W.0073.000000T0000Z-070506T0215Z/
WOODBURY IA-
916 PM CDT SAT MAY 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY COUNTY
EXPIRED AT 915 PM CDT...

THE STORM IS NO LONGER SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200
AM CDT SUNDAY MORNING FOR NORTHWEST IOWA.

LAT...LON 4222 9613 4223 9569 4257 9576 4256 9612

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:05 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 5, 5:05 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT SAT MAY 5 2007

.DISCUSSION...

STG AND DEEP SSELY FLOW OF VERY MOIST UNSTABLE AIR PULLING E/W WMFNT
NWD INTO FAR SRN CWA ATTM...AND SHOULD MOVE NORTH MAYBE PAST I90
LATER TNGT. VARIOUS WAVES ALOFT ROTATING NNE AROUND STG UPR TROF IN
ERN RCKYS...WILL CONTINUE TO GENERATE TSTMS...SOME SVR/HVY...WITH
CELLS MOVG NWD AND AREA EVENTUALLY ENEWD OVR CWA TNGT...CONTINUING
THRU SUN NGT. MAIN SVR THREAT ALG AND WEST OF I29 TNGT...SHIFTING
A LIT FURTHER EAST SUN AFTN AND EVE AS LOW LVL FOCUS SHIFTS EAST.
SHEAR IS GOING TO CONTINUE TO INCREASE ACROSS THE WESTERN PLAINS AS
SYSTEM TO THE WEST CONTINUES TO GET WOUND UP. AS STORMS BECOME
SURFACE BASED LATE THIS AFTERNOON...EXPECT TORNADO THREAT TO
CONTINUE THROUGH LATE EVENING HOURS. BOUNDARY LAYER WILL HAVE A HARD
TIME DECOUPLING TONIGHT...BUT EXPECT THREAT TO GRADUALLY EVOLVE INTO
MORE OF A HEAVY RAIN THREAT AFTER MIDNIGHT. WILL KEEP FLOOD WATCH
GOING TONIGHT INTO TOMORROW. NAM SEEMS TOO SLOW MOVG BOUNDARY EAST
AND FASTER GFS LOOKS BTR. DEFINITELY KEPT FLOOD WATCH IN ONGOING
AREA WITH SATURATED GROUND AND GENERAL ADDITIONAL AMOUNTS OF 2 TO 4
INCHES RAINFALL EXPCD.  OVERALL PREV FCST THRU EXTD IN THE BALLPARK
WITH FAIRLY MINOR ADJUSTMENTS FOR NOW...BUT SURE TO BE IN A STATE OF
FLUX AS NRN STREAM BATTLES SRN STREAM FOR DOMINANCE.

&&

.AVIATION...
LOW PRESSURE WILL CONTINUE TO INTENSITY LATE THIS AFTERNOON...
PRODUCING VERY STRONG SRLY FLOW. SOUTHERLY WINDS IN EXCESS OF
40 KTS ARE LIKELY BY EARLY EVENING ONLY A FEW THOUSAND FEET ABOVE
THE GROUND. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON INTO THIS
EVENING...SOME PRODUCING LARGE HAIL AND TORNADOES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ001-012-020-031.

MN...FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ071-097-098.

NE...FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ013-014.

SD...FLOOD WATCH THROUGH MONDAY MORNING FOR SDZ039-040-054>056-061-
     062-066-067-069>071.

     FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR SDZ038-050-052-053-
     057>060-063>065-068.

&&

RYRHOLM
Hazardous weather outlook, May 5, 4:09 AM CDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT SAT MAY 05 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
409 AM CDT SAT MAY 05 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR MAINLY ALONG AND WEST
OF INTERSTATE 29 THIS MORNING. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON
AND OVERNIGHT. SOME OF THESE STORMS WILL BECOME SEVERE MAINLY
ALONG AND WEST OF INTERSTATE 29. THESE STORMS WILL BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL. THE GREATEST THREAT FOR
TORNADOES WILL BE LATE THIS AFTERNOON AND EVENING...WEST OF A
HURON TO SIOUX CITY LINE.

FLOODING...
HEAVY RAINS WILL OCCUR AT TIMES THROUGH TONIGHT ALONG AND WEST OF
INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA
ON SUNDAY. HOWEVER...THE MAIN THREAT ON SUNDAY WILL BE THE
POTENTIAL FOR ADDITIONAL HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ALONG AND WEST OF
THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM BETWEEN INTERSTATE
29 AND
THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 7:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     BRIDGEWATER             43.55N 97.50W
05/05/2007                   MCCOOK             SD   TRAINED SPOTTER

            VERY STRONG WINDS AND PEA SIZE HAIL. SOME TREES REPORTED
            TO BE DOWN

0710 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  E0.88 INCH       BRULE              SD   TRAINED SPOTTER

0712 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  M1.25 INCH       BRULE              SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, May 5, 7:28 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  M1.00 INCH       BRULE              SD   TRAINED SPOTTER

0723 PM     TORNADO          22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   LAW ENFORCEMENT

            JUST WEST OF SPENCER SD

&&

DMORIN
Local storm report, May 5, 7:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TORNADO          22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   TRAINED SPOTTER

            LARGE WEDGE TORNADO 3 TO 4 N OF SPENCER SD

&&

DMORIN
Local storm report, May 5, 7:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   EMERGENCY MNGR

            TORNADO DAMAGED IN SPENCER SD

&&

DMORIN
Local storm report, May 5, 8:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LOOMIS                  43.79N 98.11W
05/05/2007  M0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

0733 PM     TORNADO          23 E MITCHELL           43.73N 97.57W
05/05/2007                   MCCOOK             SD   LAW ENFORCEMENT

            ONE MILE EAST OF HWY 25. 247ST AVE. NEAR SPENCER, SD

0735 PM     FLOOD            22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   NWS EMPLOYEE

            7 NORTH OF I90...WATER OVER HWY 25

0735 PM     TORNADO          20 E MITCHELL           43.73N 97.63W
05/05/2007                   HANSON             SD   NWS EMPLOYEE

            6 MILES N OF I90 ON HWY 25

0739 PM     TORNADO          3 NW CANOVA             43.91N 97.55W
05/05/2007                   MINER              SD   TRAINED SPOTTER

0756 PM     TORNADO          5 E CARTHAGE            44.17N 97.61W
05/05/2007                   MINER              SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, May 5, 8:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 W WOLSEY              44.41N 98.62W
05/05/2007  M1.00 INCH       BEADLE             SD   EMERGENCY MNGR

            LOCATION 205TH STREET AND 378 AVE

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:10 PM CDTSevere Thunderstorm WarningFSDCherokee35 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningFSDO'Brien31 min
May 5, 10:46 PM CDTHigh Wind WarningFSDDickinson, Lyon, O'Brien, Osceola, Sioux8 hr
May 5, 11:06 PM CDTFlash Flood WarningFSDCherokee, Ida, Plymouth, Woodbury6 hr
May 6, 12:22 AM CDTFlash Flood WarningFSDBuena Vista, Clay, O'Brien6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.